Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 35, NWS Salt Lake City, UT

June 5, 2015Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 5, 2015, 1:47 PM MDT for Kane County, San Juan County, Utah. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2015, 1:47 PM MDT (19:47 UTC)
Expired
Jun 5, 2015, 2:15 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 155 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS55 KSLC 051947
SVRSLC
UTC025-037-052015-
/O.NEW.KSLC.SV.W.0035.150605T1947Z-150605T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
147 PM MDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEASTERN UTAH...
  EASTERN KANE COUNTY IN UTAH...

* UNTIL 215 PM MDT

* AT 146 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTHEAST OF WAHWEEP...
  OR 17 MILES NORTHEAST OF ANTELOPE CANYON NEAR SR 98...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DANGLING ROPE MARINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

ROUGH CONDITIONS CAN BE EXPECTED ON LAKE POWELL NEAR THIS 
THUNDERSTORM. TAKE ACTION NOW.

&&

LAT...LON 3713 11140 3746 11119 3720 11082 3700 11110
      3700 11127
TIME...MOT...LOC 1946Z 221DEG 23KT 3713 11126 

$$

CRK
2 follow-up statements
483 
WWUS55 KSLC 052003
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
203 PM MDT FRI JUN 5 2015

UTC025-037-052015-
/O.CON.KSLC.SV.W.0035.000000T0000Z-150605T2015Z/
SAN JUAN UT-KANE UT-
203 PM MDT FRI JUN 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHERN SAN JUAN AND EASTERN KANE COUNTIES...

AT 202 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 24 MILES NORTHEAST OF WAHWEEP...OR 26
MILES NORTHEAST OF ANTELOPE CANYON NEAR SR 98...MOVING NORTHEAST AT
30 MPH.

LOCATIONS IMPACTED INCLUDE...
DANGLING ROPE MARINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH 
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS.

IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR 
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM.  IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! 

ROUGH CONDITIONS CAN BE EXPECTED ON LAKE POWELL NEAR THIS STORM. 
TAKE ACTION NOW!

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3718 11130 3746 11119 3720 11082 3700 11110
      3700 11119
TIME...MOT...LOC 2002Z 219DEG 27KT 3721 11114 

$$

CRK
280 
WWUS55 KSLC 052013
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
213 PM MDT FRI JUN 5 2015

UTC025-037-052023-
/O.EXP.KSLC.SV.W.0035.000000T0000Z-150605T2015Z/
SAN JUAN UT-KANE UT-
213 PM MDT FRI JUN 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SAN JUAN AND EASTERN
KANE COUNTIES WILL EXPIRE AT 215 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER 
GUSTY WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM AS IT CROSSES 
LAKE POWELL.  A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR 
THIS STORM. IF YOU ARE NEAR THE PATH OF THIS STORM...PREPARE FOR 
ROUGH CONDITIONS ON LAKE POWELL NOW.

LAT...LON 3718 11130 3746 11119 3720 11082 3700 11110
      3700 11119
TIME...MOT...LOC 2009Z 221DEG 23KT 3721 11114 

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:32 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 5, 10:32 AM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1032 AM MDT FRI JUN 5 2015

.SYNOPSIS...THE LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL
TURN NORTHEAST LATER TODAY. THIS LOW WILL TRACK SLOWLY NORTHEAST
THROUGH THE GREAT BASIN OVER THE WEEKEND. SHOWERS AND
THUNDERSTORMS WILL COVER MUCH OF THE REGION THROUGH SATURDAY...
THEN GRADUALLY DECREASE IN AREAL COVERAGE ON SUNDAY.

&&

.DISCUSSION...THE UPPER LOW CURRENTLY ALONG THE SOUTHERN
CALIFORNIA COAST STILL ON TRACK TO TURN NORTHEAST LATER TODAY.
THIS LOW WILL MAINTAIN A CIRCULATION CENTER AS IT MOVES SLOWLY
NORTHEAST ACROSS THE GREAT BASIN TONIGHT THROUGH EARLY SUNDAY.
LATER ON SUNDAY THIS LOW WILL EVOLVE INTO AN ELONGATED UPPER
TROUGH EXTENDING FROM SOUTHERN WYOMING SOUTHWEST INTO THE EASTERN
PACIFIC THROUGH SOUTHERN/CENTRAL CALIFORNIA FOR EARLY NEXT WEEK.

A SIGNIFICANT INCREASE IN MOISTURE OCCURRED OVERNIGHT ACROSS
EASTERN AND NORTHERN UTAH...AND ACROSS EXTREME SOUTHWEST UTAH.
TWO VORTICITY LOBES ROTATING NORTH OUT AHEAD OF THE MAIN LOW ARE
IN PLAY TODAY. THE NORTHERN MOST FEATURE CURRENTLY OVER FAR
NORTHERN UTAH HAS PRODUCED AN INCREASING AREA OF CONVECTIVE PRECIP
OVER THE PAST COUPLE OF HOURS. THE NOSE OF THE UPPER JET WORKING
INTO SOUTHEAST UTAH HAS BROUGHT AN INCREASE IN UPPER DIVERGENCE
WHICH IS SUPPORTING DEEP CONVECTION ACROSS NORTHWEST UTAH. THIS
ORGANIZED ACTIVITY SHOULD MOVE NORTH AND WEST OF THE STATE BY
EARLY THIS AFTERNOON.

A SECOND VORTICITY LOBE EVIDENT IN WATER VAPOR IMAGERY EXTENDS
FROM CENTRAL NEVADA SOUTHEAST INTO EAST-CENTRAL ARIZONA AT THIS
TIME. CONVECTION GENERATED ALONG THIS VORTICITY LOBE APPEARS TO
BE USING THE MOISTURE DISCONTINUITY ACROSS SOUTHWEST UTAH AS THE
FOCUS FOR LOW-LEVEL LIFT AND THE RESULTANT DEEP CONVECTION. THE
STRONG CONVECTION ACROSS SOUTHWEST UTAH WILL LIKELY TURN TO THE
NORTHWEST AND WEAKEN A BIT OVER THE NEXT SEVERAL HOURS. STRONG
STORMS WILL LIKELY DEVELOP ALONG THE SOUTHERN END OF THE
VORTICITY LOBE AS IT ROTATES NORTH OUT OF ARIZONA AND RIDES UP
ALONG THE MOISTURE DISCONTINUITY THROUGH CENTRAL UTAH...AND POINTS
EAST IN THE MORE UNSTABLE AND VERY MOIST AIR MASS OVER FAR EASTERN
UTAH.

BY SATURDAY WIDESPREAD PRECIPITATION SHOULD EXIST AS THE STILL
ORGANIZED UPPER LOW MOVES NORTHEAST THROUGH UTAH. THE HEAVIEST
PRECIP WILL LIKELY FORM ALONG THE NORTHERN AND EASTERN FLANKS OF
THE UPPER LOW...WITH SOME REDUCED ACTIVITY ACROSS THE SOUTHWEST
UTAH AS SIGNIFICANTLY DRIER AIR WORKS IN BEHIND THE UPPER LOW.
SUSPECT THAT THE MODEL QPFS ARE A BIT LOW DUE TO THE TROPICAL
NATURE OF THE AIR MASS AND WEAK MEAN LAYER FLOW ASSOCIATED WITH
THIS SYNOPTIC-SCALE FEATURE.

NO ADDITIONAL UPDATES PLANNED AT THIS TIME. SEVERE WEATHER COULD
BE AN ISSUE THIS AFTERNOON WITH DEEP LAYER INSTABILITY AND DECENT
SHEAR IN PLAY.

&&

.AVIATION...WINDS WILL BECOME PREDOMINANTLY NORTH-NORTHWEST AT
THE SLC TERMINAL AFTER 20Z...DEVELOPING SHOWERS THIS AFTERNOON MAY
IMPACT WIND DIRECTION AT TIMES. WINDS WILL BECOME PREDOMINANTLY SE
AGAIN AFTER 03Z TONIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...CONGER
AVIATION...RUTZ

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 5, 4:45 AM MDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 AM MDT FRI JUN 5 2015

UTZ001>016-019>021-517-518-WYZ021-061045-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
445 AM MDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS UTAH
TODAY AND TONIGHT AS AN APPROACHING LOW PRESSURE SYSTEM INTERACTS
WITH DEEP MOISTURE. THE GREATEST COVERAGE AND MOST INTENSE
ACTIVITY CAN BE EXPECTED OVER EASTERN AND SOUTHERN UTAH...WHERE
THERE IS A POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM OR TWO
THIS AFTERNOON AND EVENING...WITH DAMAGING WIND BEING THE MOST
LIKELY HAZARD. THERE IS ALSO SOME POTENTIAL FOR LOCALLY RAIN AND
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH THE LOW PRESSURE SYSTEM AND DEEP MOISTURE IN PLACE OVER THE
FORECAST AREA...NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ON SATURDAY...WITH SOME ACTIVITY LINGERING INTO SATURDAY
NIGHT. THERE WILL ONCE AGAIN BE A POTENTIAL FOR LOCALLY HEAVY RAIN
AND FLASH FLOODING...PRIMARILY OVER SOUTHERN AND EASTERN UTAH.

CONVECTIVE ACTIVITY ON SUNDAY SHOULD BE WEAKER IN NATURE AND
GENERALLY CONFINED TO NORTHERN AND CENTRAL UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jun 5, 1:32 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
132 PM MDT FRI JUN 5 2015

UTZ020-021-052015-
SOUTH CENTRAL UTAH UT-GLEN CANYON RECREATION AREA/LAKE POWELL UT-
132 PM MDT FRI JUN 5 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND EASTERN
KANE COUNTIES UNTIL 215 PM MDT...

AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF WAHWEEP...OR 11 MILES NORTH
OF ANTELOPE CANYON NEAR SR 98...MOVING NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN SAN
JUAN AND EASTERN KANE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

IF ON OR NEAR LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. ROUGH CONDITIONS ARE
EXPECTED ON LAKE POWELL WITH THIS STORM.

&&

LAT...LON 3706 11150 3748 11114 3731 11088 3700 11127
      3700 11141
TIME...MOT...LOC 1931Z 218DEG 27KT 3706 11136

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 11:21 AM MDTSevere Thunderstorm WarningSLCGarfield, Kane39 min
Jun 5, 1:32 PM MDTSpecial Weather StatementSLCKane43 min
Jun 5, 1:34 PM MDTSevere Thunderstorm WarningSLCIron, Kane, Washington26 min
Jun 5, 2:12 PM MDTSpecial Weather StatementSLC48 min
Jun 5, 2:15 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Jun 5, 2:47 PM MDTFlash Flood WarningSLCGarfield, Wayne4 hr
Jun 5, 3:22 PM MDTSevere Thunderstorm WarningSLCKane23 min
Jun 5, 3:41 PM MDTSevere Thunderstorm WarningSLCKane49 min
Jun 5, 5:03 PM MDTFlash Flood WarningSLCKane3 hr
Jun 5, 5:57 PM MDTAreal Flood AdvisorySLCWashington93 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.